Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Avoiding Side Effects with Supplements
Jun 26, 2002

Hello,

I need some advice on supplements, to minimize any possibility of side effects. My doctor wants me to switch my medication. I started taking medication six months ago, with Combivir and Sustiva. I have not had any bad reactions. My viral load dropped from 500,000 to 400, and has started going up again, currently at 20,000. CD4 count is 180. I appear to be resistant to Sustiva and 3TC. I have never been ill due to hiv, am 50 years old, 140 pounds (normal for me) and drive to work. My cholesterol's normal.

I will be starting Kaletra, Trizivir and Tenofivir in several weeks. Can you give me any tips regarding nutrition or supplements, to give me the best chance to minimize the horrible side effects that PIs have? I currently drink two beers twice a week, enjoy bacon/egg breakfasts, and take a multivitamin/mineral pill a day. Should I be taking pancreatic or digestive enzymes, for example? Will greasy foods be a problem? Any advice would be appreciated.

Response from Dr. Henry

The good news is that a considerable fraction of patients don't have many side effects with that regimen. The bad news is that many do. GI complaints are at the top of the list. Fiber tablets and calcium supplements as well as judicious use of immodium often helps loose stools. Exercise, decreasing fat and alcohol intake, fish oil supplements--might help keep the lipids lower. One often has to wait several weeks to see what side effects one is left to deal with long term. Good luck! KH



Previous
aching feet
Next
hope

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement